Harvard Health Letter

Bad mix: Blood thinners and NSAIDs

Photo: Thinkstock

Take the lowest dose of NSAIDs and stop using them as soon as possible.

Blood thinners are usually given to people at risk for developing blood clots from conditions such as abnormal heart rhythms. Use of these lifesaving medications requires caution with other drugs, especially painkillers called nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Advil) or naproxen (Aleve). But plenty of people take the risk to relieve aches and pains. "Many of the patients who need blood thinners are older and therefore at risk for arthritis, so it's not infrequent for a patient to be on both a blood thinner and an NSAID," says cardiologist Dr. Deepak L. Bhatt, a Harvard Medical School professor.

About blood thinners

Blood thinners come in two classes: Antiplatelet drugs such as aspirin stop platelets from forming clots. Anticoagulants such as warfarin (Coumadin) lengthen the time it takes to form a blood clot. NSAIDs affect the way platelets work and could interfere with normal blood clotting. "That could raise the risk of bleeding, especially in the digestive tract. Taking them together with blood thinners raises the bleeding risk even more," says Dr. Bhatt.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »